Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2004, 11:51 AM EDT for Orange County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2004, 11:51 AM EDT (15:51 UTC)
- Expired
- May 24, 2004, 12:30 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS51 KOKX 241551 SVROKX NYC071-241630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 1149 AM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 1230 PM EDT * AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HAMPTONBURG...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTGOMERY AROUND 1155 AM 5 MILES SOUTH OF WALDEN AROUND 1205 PM GARDNERTOWN AND NEW WINDSOR AROUND 1215 PM NEWBURGH AROUND 1220 PM MIDDLE HOPE AROUND 1225 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BULLVILLE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM MONDAY AFTERNOON FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4161 7448 4136 7442 4141 7400 4168 7391
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:15 AM EDT, 36 minutes earlier.
Area forecast discussion, May 24, 11:15 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1115 AM EDT MON MAY 24 2004
.UPDATE...SEVERE THUNDERSTORM WATCH NOW IN EFFECT THROUGH 20Z FOR
NYC...NORTHEAST NJ...THE LOWER HUDSON VALLEY AND SOUTHWEST CT. LOW
CLOUDS AND FOG ASSOCIATED WITH MARINE LAYER BURNING OFF OVER WESTERN
SECTIONS AND TEMPS STARTING TO RECOVER INTO THE 70S. OKX 12Z
SOUNDING SHOWING ELEVATED MIXED LAYER ALL THE WAY UP TO 650 MB...AND
MAX TEMPS IN THE MID/UPPER 80S AND A FEW LOWER 90S IN NORTHEAST NJ
ACROSS THE WATCH AREA WITH UPPER 60S DEWPOINTS WILL YIELD CAPE
BETWEEN 2500-3000 J/KG. ALL THIS PLUS ABOUT 35-40 KT 0-3KM SHEAR AND
APPROACHING SHORTWAVE SHOULD BE SUFFICIENT FOR A FEW SEVERE STORMS
THIS AFTERNOON...WITH THE MAIN THREAT BEING WIND DAMAGE. COULD ALSO
BE SOME LARGE HAIL GIVEN THE LARGE VALUES OF CAPE...ALSO POSSIBLY AN
ISOLATED TOR WITH ANY STORMS THAT DEVELOP CLOSE TO THE BACK DOOR
FRONT AS IT LIFTS NORTH THIS AFTERNOON.
&&
.SHORT TERM...TONIGHT WE ONCE AGAIN BRING IN THE LOW CLOUDS AND
EASTERLY FLOW PER ETA.
MODELS ARE MUCH MORE STABLE FOR TUESDAY AFTERNOON.
.LONG TERM (WED - SUN)...FAIRLY IMPRESSIVE LATE MAY FRONT COMES
THROUGH WEDNESDAY AFTERNOON. THEN COOL CANADIAN HIGH PRESSURE FOR
THURSDAY. GFS SUGGEST SHORTWAVE FOR FRIDAY...BUT QUICK LOOK AT 12Z
ENSEMBLES SUGGEST THAT THIS AND REST OF THE EXTENDED FOR THE HOLIDAY
WEEKEND HAS LOW CONFIDENCE...BASICALLY CLIMO FOR AFTERNOON
CONVECTION.
&&
.AVIATION...STRATUS MOVING INTO ALL THE TERMINALS 05Z TO 07Z WITH
CEILINGS LOWERING TO BELOW IFR AND AT SOME LOCATIONS LIFR.
VISIBILITY ALSO LOWERING TO MAINLY MVFR WITH SOME IFR. VISIBILITY
AND CEILINGS REMAIN BELOW THROUGH ABOUT 13Z...LONGER ACROSS THE
EASTERN LONG ISLAND TERMINALS AND SOUTHEASTERN CONNECTICUT. CEILINGS
SLOWLY LIFT AND BECOME VFR 15Z TO 17Z. SOME UNCERTAINTY WITH THE
TIMING OF THE BURN OFF. WILL BE ANOTHER ROUND OF CONVECTIVE
ACTIVITY THIS AFTERNOON WITH NEXT TROUGH COMING THROUGH. BEST CHANCE
WILL BE AFTER 18Z...MAINLY AFFECTING THE NYC TERMINALS AND LOWER
HUDSON VALLEY. SCATTERED ACTIVITY THEN POSSIBLE THROUGH ABOUT 03Z.
&&
.MARINE...WILL CONTINUE WITH THE SMALL CRAFT ADVISORY FOR EAST OF
MORICHES ZONE. SEAS HAVE LOWERED TO BELOW AT THIS TIME BUT WITH
DEVELOPING SOUTHERLY FLOW WILL AGAIN INCREASE...BY THIS AFTERNOON TO
3 TO 5 FEET. SOME FOG ON THE WATERS WITH VISIBILITY AT TIMES BELOW 3
NM AND MAY LOCALLY BE BELOW 1 NM BEFORE IMPROVING DURING THE
MORNING. THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO THE EVENING.
WITH CHANCES CONTINUING INTO WEDNESDAY EVENING.
&&
.HYDROLOGY...PRECIPITABLE WATERS ARE FAIRLY HIGH...NEAR 1.5
INCHES...ANY TSTM CLUSTERS THIS AFTERNOON WILL EASILY PRODUCE RATES
OF 2+ INCHES PER HOUR...BUT THE RELATIVELY FAST STORM MOTION OF WNW
AT 25 KTS SHOULD KEEP THINGS MOVING ALONG. POTENTIAL FOR SOME
TRAINING ON THE COLD FRONT ON WEDNESDAY AFTERNOON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SVR THUNDERSTORM WATCH UNTIL 4 PM CTZ005-006-009-010.
NJ...SVR THUNDERSTORM WATCH UNTIL 4 PM NJZ002>006-011.
NY...SVR THUNDERSTORM WATCH UNTIL 4 PM NYZ067>076.
MARINE...SMALL CRAFT ADVISORY ANZ355
SVR THUNDERSTORM WATCH UNTIL 4 PM ANZ338-335.
&&
GOODMANHazardous weather outlook, May 24, 5:21 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 521 AM EDT MON MAY 24 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-251030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 521 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO. THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF MORICHES INLET TO MONTAUK POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 24, 5:54 AM EDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 554 AM EDT MON MAY 24 2004 CTZ005-006-NYZ070-241100- NORTHERN WESTCHESTER-NORTHERN FAIRFIELD-NEW HAVEN- 554 AM EDT MON MAY 24 2004 AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS FROM CENTRAL FAIRFIELD COUNTY IN CONNECTICUT WEST SOUTHWEST INTO CENTRAL WESTCHESTER COUNTY IN NEW YORK STATE...MOVING NORTHEAST AT 45 MPH. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS ALONG WITH HEAVY RAINFALL OF UP TO A HALF AN INCH IN LESS THAN 15 MINUTES. STAY INDOORS UNTIL THESE STORMS PASS.
Special weather statement, May 24, 6:28 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 628 AM EDT MON MAY 24 2004 CTZ005-006-009-NJZ002>006-011-NYZ067>076-242000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT- NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY- QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 628 AM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED OUR REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON. A FRONTAL BOUNDARY IN THE AREA...ALONG WITH AN UPPER LEVEL DISTURBANCE IN THE ATMOSPHERE WILL COMBINE WITH AFTERNOON HEATING TO IGNITE POTENTIALLY SEVERE THUNDERSTORMS. THE PRIMARY HAZARDOUS THREAT FROM TODAYS STORMS IS DAMAGING WINDS...THOUGH THERE WILL BE SOME SMALL HAIL AND THERE IS AN OUTSIDE CHANCE OF AN ISOLATED TORNADO. STORMS THIS AFTERNOON WILL MOVE FROM THE WEST NORTHWEST AT 25 TO 30 MPH. AS THE STORMS MOVE OUT OVER LONG ISLAND AND EASTERN CONNECTICUT...THEY WILL WEAKEN SIGNIFICANTLY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV JST
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:22 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 38 min |
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland, Westchester | 45 min |
| May 24, 6:45 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 45 min |
| May 24, 6:58 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 47 min |
| May 24, 7:03 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 24, 7:04 PM EDT | Special Marine Warning | OKX | 56 min | |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 37 min |
| May 24, 7:55 PM EDT | Special Marine Warning | OKX | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.